Back to Ask the Diabetes Team Ask the Diabetes Team

From Oberlin, Kansas, USA:

My six year old daughter was diagnosed with type 1 diabetes shortly before her second birthday. Recently, on a few occasions, she has woken up with terrible headaches. This morning she was unable to use her left arm. It was as if she was paralyzed on the left side. She can function fine after an hour and the headache subsides by noon. Could this be from going low in the middle of the night? I check her regularly, if her bedtime blood sugar is under 180 mg/dl [10 mmol/L], or if she has had a great deal of activity during the day. I have discussed this with her doctors, and she is scheduled to see them, but I am extremely worried about what might be going on with her.


You are correct in your assumption that your daughter's symptoms are due to her going low during the night. The temporary paralysis that you describe is quite unusual, but I see it from time to time. Some Italian colleagues recently completed a small study, and they were unable to find any child in Italy who had ever had any long term problems. What is interesting is that the affected side often varies. Presumably, this is just an idiosyncratic response to hypoglyacaemia in some children.

Clearly, it is better to avoid this frightening symptom even if it is short term. I endorse your current practice of checking extra blood glucose tests if she's been very active, but it may also be worth considering some extra starchy carbohydrate and even cutting her insulin dose in these circumstances.


Original posting 4 Oct 2000
Posted to Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:14
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.